Ask an Expert: What Can I Expect When Tapering Off Methadone?

Ask an Expert: What Can I Expect When Tapering Off Methadone?

By Larissa Mooney 01/29/15
Today's question is on what to expect when you have to taper off a methadone treatment relatively quickly.
Image: 
withdrawalqq.jpg
Shutterstock

So I'm in a bad situation. I have been heroin addict for 10 years but have been doing very well the past year, especially past 6 months. but something from my past 2 years ago came up and now I have to go to jail on the 16th of this month, for 6 months. I have also been enrolled in a methadone program for 7 months and been doing great. So the jail I'm going to doesn't give methadone at all, so I had to taper from 95 mg's to 0 in less than 2 weeks. Today is my first day at 0. I was fine with all the drops, felt no withdrawal even coming down 10 mg a day. Started feeling it around 10 mg. So now that I'm at zero i am obviously sick but by question is, how sick will I get? Because the taper went so well until the end, does that mean the hard part is over, or are the nasty withdrawals going to hit me all at once because i tapered so fast. Now that I'm on 0, what can I expect withdrawal wise? - Larry

Larissa Mooney: Unfortunately it is often difficult to predict an individual’s course and severity of opioid withdrawal. We know that methadone withdrawal often mimics that of other opioids, but it may start later and last for a longer period of time because it takes a longer time for methadone to leave the body compared to heroin or other short-acting prescription opioids. Withdrawal symptoms may include muscle ache, nausea, vomiting, diarrhea, sweating, anxiety, insomnia, runny nose, and goosebumps. 

Tapering off slowly tends to minimize the onset and severity of withdrawal symptoms, whereas abrupt cessation of opioids or very rapid tapers may be associated with more uncomfortable withdrawal. Medical supervision and use of ancillary medications for gastrointestinal discomfort, pain, and other symptoms may also ease withdrawal symptoms. Since methadone is long-acting, symptoms may persist for more than two weeks. 

From anecdotal and clinical experience, an individual’s anxiety about opioid dose reductions may worsen his or her subjective experience of withdrawal. Thus in certain clinical situations, patients may agree to a “blind” opioid taper, during which they are not informed of their specific dose amount or dates of dose reduction. This may help to minimize the experience of anticipatory anxiety about stopping the medication and the severity of associated withdrawal.

-------

 

Larissa Mooney, MD, is the Director of the Addiction Medicine Clinic at University of California, Los Angeles, and is a board certified addiction psychiatrist with expertise in the treatment of substance use disorders and psychiatric co-occurring disorders. She is also Assistant Clinical Professor of Psychiatry at UCLA.www.LarissaMooneyMD.com   Full Bio.

Please read our comment policy. - The Fix
Disqus comments
Disqus comments